Back to Journals » Drug, Healthcare and Patient Safety » Volume 3

Twelve cases of drug-induced blepharospasm improved within 2 months of psychotropic cessation

Authors Emoto Y, Emoto H, Oishi E, Hikita S, Wakakura M

Published 3 June 2011 Volume 2011:3 Pages 9—14

DOI https://doi.org/10.2147/DHPS.S20691

Review by Single-blind

Peer reviewer comments 4

Yuko Emoto1, Hirofumi Emoto2, Eriko Oishi1, Syunichi Hikita1, Masato Wakakura1
1Division of Neuro-Ophthalmology, Inouye Eye Hospital, Tokyo; 2Department of Ophthalmology and Visual Science, Tokyo Medical and Dental University, Graduate School of Medicine, Tokyo, Japan

Background: To determine whether psychotropic cessation in patients with drug-induced blepharospasm improves motor symptoms.
Methods: In patients with drug-induced blepharospasm, we withdrew part or all of their psychotropic medication and assessed motor symptoms using the Jankovic rating scale (0 = none, 1 = noticeable, 2 = mild, 3 = moderate, 4 = severe) at first presentation and after cessation.
Results: Twelve patients (eleven women and one man, mean age 60.4 years) were enrolled. Psychotropics were administered before the onset of blepharospasm in all patients. The mean duration of treatment with psychotropic medication was 47.3 (range 3–120) months. Jankovic rating scale at initial presentation was 3 in eleven patients and 2 in one patient. After cessation, blepharospasm started to improve in all cases within 2 months (average 3.9 weeks). While the effect of psychotropic cessation was variable, the symptoms eventually improved to more than 2 on the rating scale. Three of the twelve patients underwent a single botulinum neurotoxin injection and were withdrawn from therapy after cessation.
Conclusion: Psychotropic drugs can cause blepharospasm in some cases. Clinicians should consider reducing psychotropic medication as far as possible in patients with blepharospasm taking these agents.

Keywords: drug-induced, tardive, blepharospasm, antipsychotic, dose reduction, benzodiazepine

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Analysis of autonomic modulation after an acute session of resistance exercise at different intensities in chronic obstructive pulmonary disease patients

Nicolino J, Ramos D, Leite MR, Rodrigues FM, Silva BS, Tacao GY, Toledo AC, Vanderlei LC, Ramos EM

International Journal of Chronic Obstructive Pulmonary Disease 2015, 10:223-229

Published Date: 29 January 2015

Update on the safety and bioequivalence of biosimilars – focus on enoxaparin

Jeske W, Walenga JM, Hoppensteadt D, Fareed J

Drug, Healthcare and Patient Safety 2013, 5:133-141

Published Date: 10 June 2013

Update on the management of chronic rhinosinusitis

Cain RB, Lal D

Infection and Drug Resistance 2013, 6:1-14

Published Date: 23 January 2013

An exploratory study on medications in Qatar homes

Kheir N, El Hajj MS, Wilbur K, Kaissi RML, Yousif A

Drug, Healthcare and Patient Safety 2011, 3:99-106

Published Date: 20 December 2011

Monoamine depletion by reuptake inhibitors

Hinz M, Stein A, Uncini T

Drug, Healthcare and Patient Safety 2011, 3:69-77

Published Date: 20 October 2011

Trigeminal neuralgia: successful antiepileptic drug combination therapy in three refractory cases

Prisco L, Ganau M, Bigotto F, Zornada F

Drug, Healthcare and Patient Safety 2011, 3:43-45

Published Date: 10 August 2011

TNF-α inhibitors: are they carcinogenic?

αGirindra Raval, Paulette Mehta

Drug, Healthcare and Patient Safety 2010, 2:241-247

Published Date: 6 December 2010